Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 10, NWS Missoula, MT

July 4, 2008Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 4, 2008, 4:37 PM MDT for Flathead County, Montana. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2008, 4:37 PM MDT (22:37 UTC)
Expired
Jul 4, 2008, 5:15 PM MDT
In force
38 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Flathead County, MT

The radar

The Missoula radar (KMSX), 152 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:54 PM MDTHAIL 0.75Essex, MT
Jul 4, 5:04 PM MDTHAIL 0.75Essex, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:04 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 042238
SVRMSO
MTC029-042315-
/O.NEW.KMSO.SV.W.0010.080704T2237Z-080704T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
437 PM MDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 515 PM MDT.

* AT 435 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF ESSEX...OR ABOUT 21 MILES EAST OF EVERGREEN...
  AND WAS MOVING NORTHEAST AT 34 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESSEX AROUND 500 PM MDT...
  PINNACLE AROUND 505 PM MDT.

THIS STORM WILL AFFECT HUNGRY HORSE RESERVOIR. LARGE HAIL IS LIKELY 
WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG 
WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO 
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE 
TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4854 11365 4845 11347 4844 11348 4843 11346
      4842 11341 4839 11335 4806 11376 4815 11399
TIME...MOT...LOC 2237Z 220DEG 29KT 4815 11383

$$
2 follow-up statements
000 
WWUS55 KMSO 042259
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
458 PM MDT FRI JUL 4 2008

MTC029-042315-
/O.CON.KMSO.SV.W.0010.000000T0000Z-080704T2315Z/
FLATHEAD MT-
458 PM MDT FRI JUL 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL FLATHEAD COUNTY...

* AT 457 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR ESSEX...OR ABOUT 28 MILES EAST OF EVERGREEN...AND WAS
  MOVING NORTHEAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINNACLE AROUND 505 PM MDT.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER HAS BEEN REPORTED IN ESSEX 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4845 11347 4844 11348 4843 11346 4841 11339
      4840 11337 4840 11335 4837 11336 4817 11362
      4832 11383 4854 11365
TIME...MOT...LOC 2258Z 220DEG 29KT 4828 11366

$$
000 
WWUS55 KMSO 042311
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
510 PM MDT FRI JUL 4 2008

MTC029-042320-
/O.EXP.KMSO.SV.W.0010.000000T0000Z-080704T2315Z/
FLATHEAD MT-
510 PM MDT FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLATHEAD COUNTY
EXPIRES AT 515 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
FRIDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4845 11347 4844 11348 4843 11346 4841 11339
      4840 11337 4840 11335 4837 11336 4817 11362
      4832 11383 4854 11365
TIME...MOT...LOC 2310Z 220DEG 29KT 6274 7903

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 4, 2:35 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
235 PM MDT FRI JUL 4 2008

.DISCUSSION...A LOW PRESSURE TROUGH THAT IS CURRENTLY MAKING ITS
WAY INTO NORTHWEST MONTANA AND NORTHERN IDAHO WILL CONTINUE TO
PASS THROUGH THE NORTHERN ROCKIES THIS AFTERNOON AND EVENING. THE
BEST INSTABILITY WILL QUICKLY PASS THROUGH WESTERN AND
SOUTHWESTERN MONTANA THIS AFTERNOON. THE STRONGEST THUNDERSTORMS
WILL PASS DURING THE AFTERNOON AND EVENING. BULK SHEAR UP TO
50KTS...LIFTED INDICES UP TO NEGATIVE 2-5C...THETA-E LAPSE RATES
NEGATIVE 2-5K/KM AND MUCAPE VALUES OF 1000-2000J/KM MAINLY IN
WESTERN/SOUTHWESTERN MONTANA ALL POINT IN THE DIRECTION FOR
THUNDERSTORMS THIS AFTERNOON TO PRODUCE HAIL..BRIEF HEAVY RAIN AND
STRONG WINDS. THESE STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
WILL QUICKLY MOVE THROUGH NORTHWEST AND WEST CENTRAL MONTANA...AS
WELL AS LEMHI COUNTY BETWEEN AROUND 3PM TO 6PM. IN SOUTHWEST MONTANA
STRONG THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH 9PM THIS
EVENING. SKY COVER WILL DECREASE THIS EVENING STARTING IN
NORTHWEST MONTANA...BUT SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE OVERNIGHT IN SOUTHWEST MONTANA.

SATURDAY WILL BE A LITTLE COOLER DUE TO SOME LINGERING CLOUDS AND
SOME AIR MASS COOLING IN THE WAKE OF TONIGHTS DISTURBANCE.
THERE IS STILL A THREAT OF LATE DAY CONVECTION OVER SOUTHWEST
MONTANA AND LEMHI AND SOUTHERN IDAHO COUNTIES IN NORTH CENTRAL
IDAHO AS THE SURFACE THERMAL BOUNDARY AND INSTABILITY PERSIST OVER
THAT AREA. A SECOND WEAKER TROUGH PASSES OVER THE NORTHERN ROCKIES
SUNDAY. THIS IS NOT EXPECTED TO PRODUCE MUCH...EXCEPT ISOLATED
THUNDERSTORMS IN THE LINGERING INSTABILITY AGAIN MAINLY OVER
SOUTHWEST MONTANA AND ADJACENT IDAHO COUNTIES.

A LOW AMPLITUDE RIDGE WILL DEVELOP MONDAY AND PERSIST THROUGH
MUCH OF THE COMING WEEK. THIS WILL KEEP THE REGION DRY WHILE
PUSHING TEMPERATURES A BIT EACH DAY.

THERE IS A HINT OF THE RIDGE WEAKENING AROUND FRIDAY AS WE
BEGIN TO GET SOME ENERGY OFF OF A GULF OF ALASKA TROUGH.
WILL BE TOUGH TO HAVE MUCH CONFIDENCE IN THE TIMING OF THIS FOR A
FEW MORE DAYS...HOWEVER...AND HAVE THUS LEFT THE WARM AND DRY
FORECAST IN PLACE FOR NOW.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING THROUGH
THE AFTERNOON AND EARLY EVENING ACROSS ALL OF WESTERN MONTANA AND
NORTHERN IDAHO. THE AREA OF GREATEST CONCERN FOR VERY STRONG
STORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND HAIL WILL GENERALLY
BE EAST OF A LINE FROM LEMHI COUNTY IN IDAHO TO FLATHEAD COUNTY IN
MONTANA. MOST AREAS WILL SEE A DECREASE IN CONVECTION AFTER 00 UTC
(1800 HRS MDT)...BUT THUNDERSTORMS WILL LINGER OVER SOUTHWEST
MONTANA AND LEMHI COUNTY UNTIL AROUND DARK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES:
FLATHEAD...LAKE...POWELL...SILVER BOW...DEERLODGE...GRANITE...
MISSOULA...AND RAVALLI UNTIL 10 PM MDT.
ID...SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY UNTIL 10 PM MDT.

&&

SHORT TERM...KITSMILLER
LONG TERM....WHITMORE
AVIATION...WHITMORE
Hazardous weather outlook, Jul 4, 5:07 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
507 AM MDT FRI JUL 4 2008

IDZ006-MTZ002-005>007-043-042200-
SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
507 AM MDT FRI JUL 4 2008 /407 AM PDT FRI JUL 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES.
THUNDERSTORMS WILL BE STRONG PRODUCING HEAVY RAIN...DAMAGING WINDS
WITH GUSTS TO 60 MPH AND LARGE HAIL.

STRONG THUNDERSTORMS WILL PREVAIL THROUGH THE EVENING CONTINUING
THE THREAT FOR BRIEF HEAVY RAINFALL AND HAIL. HOWEVER THE SHOWERS
AND THUNDERSTORMS SHOULD CONTINUE THROUGH THE OVERNIGHT HOURS BUT
DIMINISH IN INTENSITY WITH BRIEF HEAVY RAINFALL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-007-008-MTZ001-003-004-042200-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-KOOTENAI/CABINET REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
507 AM MDT FRI JUL 4 2008 /407 AM PDT FRI JUL 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES.
SOME THUNDERSTORMS WILL BE STRONG EARLY IN THE AFTERNOON...MAINLY
IN THE CLEARWATER MOUNTAINS NEAR THE MONTANA BORDER...PRODUCING
HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING KEEPING THE
THREAT FOR HEAVY RAIN...GUSTY WINDS AND HAIL. HOWEVER THIS
ACTIVITY SHOULD DIMINISH IN INTENSITY AND COVERAGE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-042200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
507 AM MDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN
ROCKIES. THUNDERSTORMS WILL PRODUCE STRONG DAMAGING WINDS AT THE
ONSET OF CONVECTION.

AS STRONG SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THE EVENING
THE MAIN THREAT WILL TRANSITION TO HEAVY RAIN...DAMAGING WINDS AND
LARGE HAIL. HOWEVER SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN
INTENSITY BUT CONTINUE THROUGH THE OVERNIGHT HOURS WITH BRIEF
HEAVY RAINFALL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 4, 4:16 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
416 PM MDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             1 N SOMERS              48.09N 114.22W
07/04/2008  E1.00 INCH       FLATHEAD           MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MARBLE, NICKEL, AND QUARTER SIZE
            HAIL AND WINDS UP TO 45 MPH. DAMAGE TO CAMPER WITH HAIL
            ACCUMULATED ON THE GROUND.

&&

KITSMILL

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:50 PM MDTSevere Thunderstorm WarningMSOFlathead25 min
Jul 4, 4:27 PM MDTSevere Thunderstorm WarningMSOPowell26 min
Jul 4, 4:58 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Missoula, Sanders47 min
Jul 4, 5:40 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Missoula, Powell48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.